The Safety and Strategies for Reinitiating Electroconvulsive Therapy (ECT) After ECT-Induced Takotsubo Cardiomyopathy : A Case Report and Systematic Review
Takahashi, Rikako Tokushima University
Mutoh, Sarara Tokushima University
Takotsubo cardiomyopathy (TCM) is a life-threatening complication of electroconvulsive therapy (ECT). We report the case of a 66-year-old woman who was re-challenged with ECT after ECT-induced TCM. Moreover, we have made a systematic review to assess the safety of and strategies for re-initiating ECT after TCM.
We searched for published reports on ECT-induced TCM since 1990 in MEDLINE (PubMed), Scopus, Cochrane Library, ICHUSHI, and CiNii Research.
A total of 24 ECT-induced TCM cases were identified. Patients who developed ECT-induced TCM were predominantly middle-aged and older women. There was no specific trend in anesthetic agents used. Seventeen (70.8%) cases developed TCM by the third session in the acute ECT course. Eight (33.3%) cases developed ECT-induced TCM despite the use of β-blockers. Ten (41.7%) cases developed cardiogenic shock or abnormal vital signs related to cardiogenic shock. All cases recovered from TCM. Eight (33.3%) cases tried to receive ECT retrial. The duration until ECT retrial was between 3 weeks and 9 months. The most common preventive measures during ECT retrial were related to β-blockers; however, the type, dose, and route of administration of β-blockers varied. In all cases, ECT could be re-performed without TCM recurrence.
ECT-induced TCM is more likely to cause cardiogenic shock than non-perioperative cases; nevertheless, it has good prognosis. Cautious re-initiation of ECT after TCM recovery is possible. Further studies are required to determine preventive measures for ECT-induced TCM.
The Journal of ECT
Wolters Kluwer Health
This is a pre-copyedited, author-produced version of an article accepted for publication in The Journal of ECT. The published version of record Kinoshita, Michiko MD, PhD∗; Kinoshita, Makoto MD, PhD†; Takahashi, Rikako MD∗; Mutoh, Sarara MD∗; Kakuta, Nami MD, PhD∗; Tanaka, Katsuya MD, PhD∗. The Safety and Strategies for Reinitiating Electroconvulsive Therapy After ECT-Induced Takotsubo Cardiomyopathy: A Case Report and Systematic Review. The Journal of ECT ():10.1097/YCT.0000000000000905, January 30, 2023. is available online at: https://doi.org/10.1097/YCT.0000000000000905.